Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 11, NWS Nashville, TN

March 31, 2016Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 31, 2016, 7:22 PM CDT for Lawrence County, Tennessee. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 31, 2016, 7:22 PM CDT (00:22 UTC)
Expired
Mar 31, 2016, 7:45 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 132 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 31, 7:42 PM CDTTSTM WND DMG5 S Lawrenceburg, TNTREES DOWN ACROSS SC/SE PORTIONS OF COUNTY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 31, 3:59 PM CDTSevere Thunderstorm WatchSPC5 hr
Mar 31, 5:58 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-04-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-04-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 488 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
217 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
488 m²/s²
0-3 km storm-relative helicity
602 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

145 
WUUS54 KOHX 010022
SVROHX
TNC099-010045-
/O.NEW.KOHX.SV.W.0011.160401T0022Z-160401T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
722 PM CDT THU MAR 31 2016

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 745 PM CDT

* AT 721 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES WEST OF
  LORETTO...OR 17 MILES NORTH OF FLORENCE...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LORETTO...ST. JOSEPH...WESTPOINT...IRON CITY AND LEOMA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR CENTRAL
TENNESSEE.

LAT...LON 3500 8760 3501 8761 3503 8761 3504 8758
      3505 8758 3506 8759 3513 8759 3519 8724
      3500 8725
TIME...MOT...LOC 0021Z 264DEG 29KT 3504 8756 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 6:39 PM CDT, 43 minutes earlier.

Area forecast discussion, Mar 31, 6:39 PM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
639 PM CDT THU MAR 31 2016

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

UPDATED SUITE OF FORECAST PRODUCTS TO REFLECT ISSUANCE OF TORNADO
WATCH NUMBER 72 THRU 01/06Z.

&&

.AVIATION...
00Z TAF DISCUSSION.

PREFRONTAL FORCING ACTING AS THE CATALYST FOR THE SHOWER AND TSTM
ACTIVITY THAT IS NOW JUST EAST OF BNA. SHOULD SEE SOME STORMINESS
EFFECT THE CSV AREA OVER THE NEXT FEW HOURS. THE MAIN FRONTAL
BOUNDARY IS STILL BACK TO OUR WEST AND IS NOT QUITE TO THE MS
RIVER AS OF YET. SOME REDEVELOPMENT WILL BE POSSIBLE BUT FOR
NOW...WILL COVER THIS WITH VICINITY WORDING UNTIL 12Z. AFT
12Z...LOOK FOR PARTIAL CLEARING AND WESTERLY WINDS THAT ARE
RELATIVELY WEAK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM/AVIATION........21
LONG TERM..................31
Hazardous weather outlook, Mar 31, 7:09 PM CDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
709 PM CDT THU MAR 31 2016

TNZ061-075-077>079-093>095-011000-
MARSHALL-BEDFORD-COFFEE-WARREN-GRUNDY-WAYNE-LAWRENCE-GILES-
709 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

...TORNADO WATCH IN EFFECT UNTIL 1 AM CDT FRIDAY MORNING...

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING WINDS AND
LARGE HAIL LOOK TO BE THE PRIMARY THREATS...ALONG WITH POSSIBLY
A TORNADO OR TWO.

LOCALIZED FLASH FLOODING MAY ALSO OCCUR...ESPECIALLY IN AREAS
THAT RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLIER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS EVENING.

TNZ007>010-025>033-056>060-062>064-011000-
ROBERTSON-SUMNER-MACON-CLAY-DICKSON-CHEATHAM-DAVIDSON-WILSON-
TROUSDALE-SMITH-JACKSON-PUTNAM-OVERTON-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-RUTHERFORD-CANNON-DE KALB-
709 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM CDT TONIGHT...

.DAY ONE...TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
AS A COLD FRONT APPROACHES FROM THE WEST. DAMAGING WINDS AND
LARGE HAIL LOOK TO BE THE PRIMARY THREATS...ALONG WITH A FEW
TORNADOES.

LOCALIZED FLASH FLOODING MAY ALSO OCCUR...ESPECIALLY IN AREAS
THAT RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION NEEDED THIS EVENING.

TNZ005-006-011-023-024-034-065-066-080-011000-
STEWART-MONTGOMERY-PICKETT-HOUSTON-HUMPHREYS-FENTRESS-WHITE-
CUMBERLAND-VAN BUREN-
709 PM CDT THU MAR 31 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING...
AS A COLD FRONT APPROACHES FROM THE WEST. STRONG WINDS AND
HAIL WILL BE THE PRIMARY THREATS.

LOCALIZED FLASH FLOODING MAY ALSO OCCUR...ESPECIALLY IN AREAS
THAT RECEIVED HEAVY RAINFALL LAST NIGHT AND EARLY TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

31

In the hours before

Local storm report, Mar 31, 6:17 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
617 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND GST     8 ESE COLUMBIA          35.58N  86.92W
03/31/2016  E60 MPH          MAURY              TN   NWS EMPLOYEE

            50 TO 60 MPH WINDGUST ESTIMATION

&&

EVENT NUMBER OHX1600354

21
Local storm report, Mar 31, 6:26 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
626 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     HOHENWALD               35.55N  87.56W
03/31/2016                   LEWIS              TN   TRAINED SPOTTER

            TREES AND POWERLINES DOWN ALONG HWY 48N AND FORREST AVE

0450 PM     TSTM WND DMG     10 SW SPRINGFIELD       36.40N  87.01W
03/31/2016                   ROBERTSON          TN   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATES 60 TO 70 MPH TSTM WIND GUST
            IN PLEASANT VIEW

0537 PM     HAIL             2 W COLUMBIA            35.62N  87.08W
03/31/2016  E1.75 INCH       MAURY              TN   LAW ENFORCEMENT

            GOLFBALL HAIL JUST WEST OF COLUMBIA

0546 PM     TSTM WND GST     8 ESE COLUMBIA          35.58N  86.92W
03/31/2016  E60 MPH          MAURY              TN   NWS EMPLOYEE

            50 TO 60 MPH WINDGUST ESTIMATION

0558 PM     LIGHTNING        GOODLETTSVILLE          36.33N  86.70W
03/31/2016                   DAVIDSON           TN   TWITTER

            HOUSE ON FIRE DUE TO LIGHTNING ALONG CONFERENCE DRIVE

&&

EVENT NUMBER OHX1600350 OHX1600351 OHX1600352 OHX1600354 OHX1600353

31
Special weather statement, Mar 31, 6:32 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
632 PM CDT THU MAR 31 2016

TNZ028-030-062>064-010015-
CANNON TN-DE KALB TN-SMITH TN-WILSON TN-RUTHERFORD TN-
632 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...NORTHEASTERN
RUTHERFORD...SOUTH CENTRAL SMITH...WESTERN DE KALB AND SOUTHEASTERN
WILSON COUNTIES UNTIL 715 PM CDT...

AT 631 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF WOODBURY...MOVING EAST AT 45 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MURFREESBORO...WOODBURY...WATERTOWN...WALTERHILL...ALEXANDRIA...
DOWELLTOWN...LIBERTY...AUBURNTOWN...BRADYVILLE...CEDARS OF LEBANON STATE
PARK...READYVILLE...MILTON AND LASCASSAS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR CENTRAL
TENNESSEE.

LAT...LON 3576 8596 3573 8599 3571 8599 3571 8600
      3570 8599 3576 8642 3610 8635 3615 8586
TIME...MOT...LOC 2331Z 271DEG 41KT 3594 8613

07
Local storm report, Mar 31, 6:51 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
651 PM CDT THU MAR 31 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     MURFREESBORO            35.85N  86.39W
03/31/2016                   RUTHERFORD         TN   TWITTER

            TREE ON HOME ALONG NORTH COVE DR IN MURFREESBORO

&&

EVENT NUMBER OHX1600355

21
Special weather statement, Mar 31, 7:05 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
705 PM CDT THU MAR 31 2016

TNZ030>032-064-065-010045-
PUTNAM TN-DE KALB TN-SMITH TN-WHITE TN-JACKSON TN-
705 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SMITH...WESTERN
JACKSON...NORTHEASTERN DE KALB...WESTERN PUTNAM AND NORTHWESTERN
WHITE COUNTIES UNTIL 745 PM CDT...

AT 704 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GAINESBORO...MOVING NORTHEAST AT 65 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COOKEVILLE...GAINESBORO...BAXTER...GRANVILLE...EDGAR EVANS STATE PARK...
BAKERS CROSSROADS...BURGESS FALLS STATE PARK AND HAMPTONS CROSSROADS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TENNESSEE.

LAT...LON 3650 8576 3650 8575 3605 8541 3594 8576
      3636 8593 3642 8588 3641 8583 3648 8582
      3651 8579 3652 8577
TIME...MOT...LOC 0004Z 235DEG 57KT 3629 8573

07
Special weather statement, Mar 31, 7:16 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
716 PM CDT THU MAR 31 2016

TNZ010-031>033-010100-
PUTNAM TN-OVERTON TN-JACKSON TN-CLAY TN-
716 PM CDT THU MAR 31 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAY...OVERTON...EASTERN
JACKSON AND CENTRAL PUTNAM COUNTIES UNTIL 800 PM CDT...

AT 716 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORMS 7
MILES SOUTHEAST OF GAINESBORO...MOVING NORTHEAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COOKEVILLE...LIVINGSTON...CELINA...GAINESBORO...ALGOOD...MONTEREY...
RICKMAN...STANDING STONE STATE PARK...WHITLEYVILLE AND CRAWFORD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
CENTRAL TENNESSEE.

LAT...LON 3628 8511 3620 8508 3615 8512 3614 8512
      3614 8510 3613 8511 3612 8515 3607 8547
      3608 8548 3642 8573 3662 8544
TIME...MOT...LOC 0016Z 235DEG 57KT 3629 8556

07

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 7:05 PM CDTSpecial Weather StatementOHXJackson, Putnam40 min
Mar 31, 7:08 PM CDTTornado WarningOHXGiles22 min
Mar 31, 7:16 PM CDTSpecial Weather StatementOHXClay, Jackson, Overton, Putnam44 min
Mar 31, 7:25 PM CDTTornado WarningOHXGiles35 min
Mar 31, 7:37 PM CDTSpecial Weather StatementOHXFentress, Overton38 min
Mar 31, 7:44 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence31 min
Mar 31, 7:46 PM CDTTornado WarningOHXGiles, Lawrence29 min
Mar 31, 8:12 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence33 min
Mar 31, 8:28 PM CDTFlash Flood WarningOHXGiles, Lawrence, Wayne3 hr
Mar 31, 8:48 PM CDTSpecial Weather StatementOHXGiles27 min
Mar 31, 9:05 PM CDTSevere Thunderstorm WarningOHXGrundy25 min
Mar 31, 10:02 PM CDTSpecial Weather StatementOHXCheatham, Davidson, Dickson, Williamson, Wilson43 min
Mar 31, 11:48 PM CDTRiver Flood AdvisoryOHXLawrence17 hr
Apr 1, 4:00 AM CDTRiver Flood AdvisoryOHXGrundy7 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.